Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 270, NWS Paducah, KY

August 3, 2003New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 3, 2003, 2:18 PM CDT for New Madrid County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 2:18 PM CDT (19:18 UTC)
Expired
Aug 3, 2003, 3:00 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2892 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KPAH 031918
SVRPAH
MOC143-032000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI

* UNTIL 300 PM CDT

* AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF GIDEON...OR ABOUT 11 MILES EAST
  OF PIGGOTT...MOVING NORTHEAST AT 25 MPH. GOLF BALL SIZE HAIL HAS   
  BEEN REPORTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE CATRON...PARMA...RISCO AND TALLAPOOSA

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3646 8996 3663 8996 3663 8972 3657 8964
          3638 8990 3638 8998

$$

YORK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 9 hours 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:38 PM CDTSevere Thunderstorm WarningPAHButler52 min
Aug 3, 3:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid29 min
Aug 3, 3:29 PM CDTSevere Thunderstorm WarningPAHButler46 min
Aug 3, 3:36 PM CDTFlash Flood WarningPAHButler3 hr
Aug 3, 4:23 PM CDTSevere Thunderstorm WarningPAHBollinger37 min
Aug 3, 4:24 PM CDTFlash Flood WarningPAHBollinger3 hr
Aug 3, 4:48 PM CDTSevere Thunderstorm WarningPAHRipley42 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Aug 3, 5:31 PM CDTSevere Thunderstorm WarningPAHRipley44 min
Aug 3, 5:58 PM CDTFlash Flood WarningPAHRipley2 hr
Aug 3, 6:13 PM CDTSevere Thunderstorm WarningPAHRipley47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.